Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Topeka, KS

March 11, 202617 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 11, 2026, 12:57 PM CDT for 17 counties in Kansas. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2026, 12:57 PM CDT (17:57 UTC)
In effect from
Mar 12, 2026, 12:00 PM CDT
Expired
Mar 13, 2026, 12:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS83 KTOP 111757
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1257 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 8 PM ...

KSZ008>012-020>024-034>036-120200-
/O.UPG.KTOP.FW.A.0002.260312T1700Z-260313T0000Z/
/O.NEW.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
1257 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR 
NORTHEAST AND NORTH CENTRAL KS...

The National Weather Service in Topeka has issued a Red Flag
Warning for low relative humidity, strong wind gusts, and dry
fuels for northeast, north central, and portions of east central
KS, which is in effect from noon to 8 PM CDT Thursday. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 034 Ottawa, 
  Fire Weather Zone 035 Dickinson and Fire Weather Zone 036 
  Geary.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Up to 68.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ026-037>039-120200-
/O.NEW.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/
Jefferson-Morris-Wabaunsee-Shawnee-
1257 PM CDT Wed Mar 11 2026

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR
FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR
PORTIONS OF NORTHEAST KS...

The National Weather Service in Topeka has issued a Red Flag
Warning for  low relative humidity, strong wind gusts, and dry
fuels for portions of east central KS , which is in effect from 
noon to 8 PM CDT Thursday.

* AFFECTED AREA...Fire Weather Zone 026 Jefferson, Fire Weather 
  Zone 037 Morris, Fire Weather Zone 038 Wabaunsee and Fire 
  Weather Zone 039 Shawnee.

* TIMING...From noon to 8 PM CDT Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Up to 63.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
517 
WWUS83 KTOP 120627
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
127 AM CDT Thu Mar 12 2026

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 8 PM ...

KSZ008>012-020>024-026-034>039-130100-
/O.CON.KTOP.FW.W.0002.260312T1700Z-260313T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
127 AM CDT Thu Mar 12 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND
DRY FUELS FOR NORTHEAST AND NORTH CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee and Fire Weather Zone 
  039 Shawnee.

* TIMING...From noon today to 8 PM CDT this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Up to 69.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
778 
WWUS83 KTOP 130048
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
748 PM CDT Thu Mar 12 2026

...RED FLAG WARNING IN EFFECT THROUGH 12 AM ...

KSZ008>012-020>024-026-034>039-130500-
/O.EXT.KTOP.FW.W.0002.000000T0000Z-260313T0500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
748 PM CDT Thu Mar 12 2026

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR
LOW RELATIVE HUMIDITY, STRONG WIND GUSTS, AND DRY FUELS FOR
NORTHEAST AND NORTH CENTRAL KS...

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, 
  Fire Weather Zone 024 Jackson, Fire Weather Zone 026 
  Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 
  Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 
  Morris, Fire Weather Zone 038 Wabaunsee and Fire Weather Zone 
  039 Shawnee.

* TIMING...Until midnight CDT tonight.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...Up to 64.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
072 
WWUS83 KTOP 130509
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1209 AM CDT Fri Mar 13 2026

KSZ008>012-020>024-026-034>039-130615-
/O.EXP.KTOP.FW.W.0002.000000T0000Z-260313T0500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
1209 AM CDT Fri Mar 13 2026

...RED FLAG WARNING HAS EXPIRED FOR ...

Winds will gradually weaken overnight as RH values slowly recover
to around 50 percent. So the Red Flag Warning has been allowed to
expire. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 12:38 PM CDT, 19 minutes earlier. Its key messages:

  • Scattered showers and isolated thunderstorms this morning (no severe storms).
  • Extreme Fire Danger possible Thursday.
  • Cooler today, warm to end the week and then a return to Winter-like temperatures early next week.
Area forecast discussion, Mar 11, 12:38 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 PM CDT Wed Mar 11 2026

.KEY MESSAGES...

- Scattered showers and isolated thunderstorms this morning (no
  severe storms).

- Extreme Fire Danger possible Thursday.

- Cooler today, warm to end the week and then a return to
  Winter-like temperatures early next week.

&&

.DISCUSSION...
Issued at 135 AM CDT Wed Mar 11 2026

Early this morning a cold front has moved through the area,
bringing cooler and more dry air. Low stratus will continue to
develop and overspread the area. A northern stream trough will
continue digging into the central Plains this morning. This will
provide enough lift for scattered showers and isolated
thunderstorms to develop across portions of east central and
northeast Kansas early this morning. No severe storms are
expected. As the trough exits to the east later this morning, a
tight pressure gradient will develop, leading to breezy
northerly wind. Today will will be much cooler as a result,
with highs only in the low 50s.

Tomorrow, we will see a quick change to southwesterly wind and
warmer temperatures. These strong southwesterly winds (25 mph
gusting to 45 mph) may lead to some fire concerns. See the fire
weather discussion section below.

A warm-up into the first half of the weekend is expected, with
highs returning into the 70s by Saturday.

A big change in the weather is favored to arrive on Sunday as a
deep trough digs into the central Plains and a strong cold
front swings through. Some light rain, or even some light snow
given how strong cold air advection may be, could accompany the
front as it swings through. Behind the front, breezy and cold
conditions will make it feel like we have returned to winter.
Lows Monday morning may dip into the teens.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Mar 11 2026

Expect the MVFR ceilings at the terminals to continue through
20Z, then skies should become scattered. After 20Z, expect VFR
conditions through the night. The northwest surface winds of 12
to 15 KTS with gusts to 20 to 30 KTS will diminish towards
sunset. Surface winds will become southerly Thursday morning
and increase to 15 to 20 KTS with gusts of 25 to 30 KTS.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Tue Mar 10 2026

A Fire Weather Watch has been issued for portions of central,
north central and northeast Kansas for the potential of Extreme
Fire Danger Thursday.

Strong southwesterly wind (25mph gusting to 45mph) and low
relative humidity (around 20%) will combine with dry fuels to
potentially lead to Extreme Fire Danger in the watch area.
Further to the south and east, minimum relative humidity may not
fall quite as far and wind may not be quite as strong.
Additionally, areas south of I-70 had some decent rainfall
Tuesday night into Wednesday. However, if wind speeds continue
to trend higher and/or humidity lower, additional areas may be
added to the Watch. Regardless, areas that aren't in Extreme
Fire Danger will be at a minimum in Very High Fire Danger and
therefore burning is not advised areawide.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ034-KSZ035-KSZ036.

&&

DISCUSSION...Jones
AVIATION...Gargan
FIRE WEATHER...Jones
Hazardous weather outlook, Mar 11, 1:20 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
120 AM CDT Wed Mar 11 2026

KSZ008>012-020>024-034>036-120630-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
120 AM CDT Wed Mar 11 2026

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Fire Weather Watch has been issued for Thursday for portions of
central, north central and northeast Kansas due to dry conditions and
gusty wind.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ026-037>040-054>056-058-059-120630-
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
120 AM CDT Wed Mar 11 2026

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very High Fire Danger is possible Thursday.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 11, 9:43 AM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
943 AM CDT Wed Mar 11 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Rain             6 NNE Ottawa            38.69N 95.24W
03/11/2026  M2.68 Inch       Franklin           KS   Mesonet

            Mesonet station GW2166 OTTAWA.

0700 AM     Rain             1 W Ottawa              38.62N 95.28W
03/11/2026  M2.27 Inch       Franklin           KS   CO-OP Observer

            CO-OP Observer station OTTK1 Ottawa.

0730 AM     Rain             3 N Williamsburg        38.52N 95.47W
03/11/2026  M1.86 Inch       Franklin           KS   Cocorahs

            Cocorahs station KS-FR-37 Pomona 6.1 S.

0700 AM     Rain             1 S Ottawa              38.60N 95.27W
03/11/2026  M1.83 Inch       Franklin           KS   Cocorahs

            Cocorahs station KS-FR-32 Ottawa 0.8 S.

0700 AM     Rain             2 SW Baldwin City       38.75N 95.21W
03/11/2026  M1.63 Inch       Douglas            KS   Cocorahs

            Cocorahs station KS-DG-90 Baldwin City 2.2
            SW.

0700 AM     Rain             3 ENE Olivet            38.50N 95.70W
03/11/2026  M1.40 Inch       Osage              KS   CO-OP Observer

0800 AM     Rain             5 ESE Vinland           38.82N 95.09W
03/11/2026  M1.33 Inch       Douglas            KS   Cocorahs

            Cocorahs station KS-DG-85 Eudora 8.2 S.

0700 AM     Rain             Baldwin City            38.78N 95.20W
03/11/2026  M1.29 Inch       Douglas            KS   Cocorahs

            Cocorahs station KS-DG-61 Baldwin City 0.6
            W.

0830 AM     Rain             Hartford                38.30N 95.95W
03/11/2026  M1.29 Inch       Coffey             KS   Mesonet

            Mesonet station HFDK1 Hartford.

0552 AM     Rain             1 NW Emporia            38.41N 96.20W
03/11/2026  M1.25 Inch       Lyon               KS   Broadcast Media

            Total as of 6am.

0700 AM     Rain             1 N Lyndon              38.62N 95.68W
03/11/2026  M1.22 Inch       Osage              KS   Cocorahs

            Cocorahs station KS-OS-8 Lyndon 0.7 N.

0700 AM     Rain             5 ESE Emporia           38.38N 96.10W
03/11/2026  M1.15 Inch       Lyon               KS   Cocorahs

            Cocorahs station KS-LY-5 Emporia 5.6 ESE.

0753 AM     Rain             5 SSW Emporia           38.33N 96.20W
03/11/2026  M1.13 Inch       Lyon               KS   ASOS

            ASOS station KEMP Emporia.

0700 AM     Rain             5 NNW Quenemo           38.64N 95.57W
03/11/2026  M1.12 Inch       Osage              KS   CO-OP Observer

            CO-OP Observer station PLKK1 5.0 NW Quenemo.

0730 AM     Rain             7 S Overbrook           38.68N 95.57W
03/11/2026  M1.12 Inch       Osage              KS   Cocorahs

            Cocorahs station KS-OS-15 Vassar 4.1 NE.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 8:47 PM CDTSpecial Weather StatementTOPFranklin28 min
Mar 10, 8:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage24 min
Mar 10, 9:08 PM CDTSpecial Weather StatementTOPFranklin37 min
Mar 10, 9:15 PM CDTSpecial Weather StatementTOPOsage30 min
Mar 10, 9:24 PM CDTSpecial Weather StatementTOPOsage36 min
Mar 10, 9:41 PM CDTSpecial Weather StatementTOPCoffey34 min
Mar 10, 9:47 PM CDTSpecial Weather StatementTOPFranklin28 min
Mar 10, 9:55 PM CDTAreal Flood AdvisoryTOPCoffey, Franklin, Osage68 min
Mar 10, 10:08 PM CDTSpecial Weather StatementTOPAnderson, Coffey37 min
Mar 10, 10:37 PM CDTSpecial Weather StatementTOPAnderson, Franklin23 min
Mar 10, 11:02 PM CDTFlash Flood WarningTOPDouglas, Franklin, Osage4 hr
Mar 11, 1:17 AM CDTFire Weather WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more12 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.